Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS Philadelphia/Mount Holly

August 17, 2012Lehigh County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 17, 2012, 4:53 PM EDT for Lehigh County, Northampton County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 4:53 PM EDT (20:53 UTC)
Expired
Aug 17, 2012, 5:45 PM EDT
In force
52 min
Issued by
NWS Philadelphia/Mount Holly

Counties Lehigh County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 128 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WWUS81 KPHI 172053
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT FRI AUG 17 2012

PAZ055-061-062-172145-
LEHIGH PA-MONROE PA-NORTHAMPTON PA-
453 PM EDT FRI AUG 17 2012

...A STRONG THUNDERSTORM WILL AFFECT LEHIGH...MONROE AND NORTHAMPTON
COUNTIES...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ALLENTOWN...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR EMERALD AROUND 500 PM...
COPLAY...HOKENDAUQUA...WALNUTPORT...FULLERTON AROUND 505 PM...
NORTHAMPTON...NORTH CATASAUQUA...CATASAUQUA AROUND 510 PM...
BEERSVILLE AROUND 520 PM AND BATH AROUND 525 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS 
STORM.

LAT...LON 4079 7519 4052 7562 4066 7577 4080 7558
      4081 7548 4085 7550 4096 7536

$$

SZATKOWSKI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:25 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 17, 3:25 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT FRI AUG 17 2012

.SYNOPSIS...
A COLD FRONT EXTENDED ACROSS CENTRAL PENNSYLVANIA AND WESTERN
VIRGINIA THIS AFTERNOON. THE BOUNDARY WILL WORK ITS WAY SLOWLY TO
THE EAST AS A WEAK WAVE OF LOW PRESSURE DEVELOPS ALONG IT. THE
FRONT IS EXPECTED TO REACH THE COASTS OF NEW JERSEY AND DELAWARE
EARLY ON SATURDAY BEFORE DRIFTING OUT TO SEA. ANOTHER WAVE OF LOW
PRESSURE MOVING ALONG THE BOUNDARY IS EXPECTED TO PASS OFF THE
MIDDLE ATLANTIC COAST ON MONDAY. HIGH PRESSURE IS ANTICIPATED TO
BUILD INTO OUR REGION FROM THE WEST FOR THE PERIOD FROM TUESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATEST SATELLITE IMAGERY CONTINUED TO SHOW A BROAD AREA OF
CLOUDINESS COVERING MOST OF PA ATTM AND MAKING SLOW PROGRESS EWD.
THE NRN AND WRN SECTIONS OF OUR CWA ARE SEEING SOME CLOUDS BUT
MOST OF THE REST OF THE AREA WERE MOSTLY SUNNY.

THESE CLOUDS HAVE HAD AN EFFECT ON CONVECTIVE DEVELOPMENT AS
THERE HAS BEEN VIRTUALLY NONE UNTIL A SHORT WHILE AGO. NOW WE ARE
SEEING THE FIRST ECHOES ON RADAR WEST OF HARRISBURG. THE COLD
FRONT IS STILL WELL BACK ACROSS CENT PA AND IS VERY SLOW MOVG.

BASED ON THE LAST TRENDS, WE HAVE PUSHED BACK ANY PRECIP ONSET
TIMES AND THESE MAY YET BE A BIT ON THE FAST SIDE AND ALSO
ELIMINATED AND LOWERED POPS FOR THE NEXT FEW HOURS.

EVENTUALLY, AS THE FRONT SLOWLY APPROACHES, THERE WILL BE SOME
TSTMS THAT MOVE TWD THE REGION AND THEN MORE GENERALIZED SHOWERS
OVERNIGHT. THIS IS A FAIRLY LOW CONFIDENCE FCST AS THE MDLS HAVE
NOT HANDLED THIS SITUATION WELL AND CONTINUE TO HAVE TROUBLE WITH
ANY CONVECTIVE DEVELOPMENT AS WELL AS THE EXTENT AND TIMING OF ANY
PRECIP OVERNIGHT INTO SAT MORNING. FOR NOW, THE CURRENT TRENDS OF
THE FCST LOOK GOOD. POPS WILL INCREASE FROM W TO E THRU THE
EVENING AND OVERNIGHT HOURS, WITH THE BEST CHCS OF ANY TSTMS ERLY
AND THEN MORE OF A SHOWERY RAIN OVERNIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
ON SATURDAY, PRECIP WILL END FROM W TO E DURG THE MORNING AND
PSBLY LINGER INTO THE AFTN ACRS SRN AND ERN PORTIONS OF THE AREA,
DEPENDING ON THE SPEED OF THE FRONT. BY AFTN, EXPECT THE SUN TO
MAKE AN APPEARANCE OVER ALL BUT THE EXTREME S AND E AND A PLEASANT
DAY WILL BE IN STORE, OVERALL.

HIGH TEMPS LOOK TO BE BELOW NRML WITH ABUNDANT ERLY CLOUD COVER
AND NWLY FLOW BEHIND THE FRONT. MANY AREAS WILL LIKELY NOT HIT 80
DEGREES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A MID LEVEL LOW IS FORECAST TO BE IN THE VICINITY OF JAMES BAY ON
SATURDAY NIGHT. THE FEATURE IS EXPECTED TO DRIFT EASTWARD ACROSS
NORTHERN QUEBEC DURING THE EARLY AND MIDDLE PARTS OF THE NEW WEEK
WITH A BROAD LONG WAVE TROUGH REMAINING OVER THE EASTERN STATES
UNTIL WEDNESDAY.

A SHORT WAVE IN THE SOUTHWESTERLY MID LEVEL FLOW IS FORECAST TO
PASS OVERHEAD ON SATURDAY NIGHT. IT SHOULD KICK THE PRECIPITATION
ASSOCIATED WITH THE SLOW MOVING SURFACE FRONT OFF THE COAST ON
SATURDAY EVENING. ANOTHER SHORT WAVE IS ANTICIPATED TO FOLLOW ON
SUNDAY AFTERNOON. IT IS NOT EXPECTED TO HAVE MUCH MOISTURE
ASSOCIATED WITH IT, SO WE ARE EXPECTING MAINLY JUST SOME CUMULUS
DEVELOPMENT AT THAT TIME.

A WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP IN THE CAROLINAS ON
THE TRAILING FRONTAL BOUNDARY ON SUNDAY NIGHT. THE LOW SHOULD PASS
OFF THE COAST AROUND THE NORTH CAROLINA AND VIRGINIA BORDER ON
MONDAY BEFORE MOVING OUT TO SEA. THE LOW WILL LIKELY SPREAD CLOUDS
BACK OVER OUR REGION FOR SUNDAY NIGHT AND MONDAY ALONG WITH A
CHANCE OF SHOWERS. WITH SOME CHILLY AIR ALOFT ON MONDAY AFTERNOON,
WE HAVE INCLUDED A SLIGHT CHANCE FOR THUNDERSTORMS WITH SOME
MARGINAL INSTABILITY RESULTING.

HIGH PRESSURE AND DRY AIR WILL LIKELY BEGIN TO BUILD INTO OUR
REGION FROM THE WEST ON MONDAY NIGHT AND TUESDAY. AS THE MID LEVEL
PATTERN FLATTENS A BIT FOR THE SECOND HALF OF THE NEW WEEK, THE
HIGH SHOULD REMAIN IN CONTROL OF OUR WEATHER.

FOR THE PERIOD FROM SUNDAY THROUGH FRIDAY, TEMPERATURES ARE
FORECAST TO REMAIN NEAR OR SLIGHTLY BELOW NORMAL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A CDFNT WAS SLOWLY APPROACHING FROM THE W AND WILL IMPACT THE TAF
SITES FROM W TO E THIS EVENING THRU SATURDAY MORNING.

THE PD WILL START OUT VFR, AS THE FRONT APPROACHES THERE WILL BE
SOME TSTMS DEVELOPING. DUE TO THE LATE START OF THIS DEVELOPMENT,
WE HAVE PUSHED BACK ONSET TIMES, AND THIS STILL MAY BE A BIT FAST.
ONCE THE FRONT MOVES BY, THERE WILL LIKELY BE MORE GENERALIZED
SHOWERS DURG THE OVERNIGHT HOURS. HOWEVER, CONFIDENCE IS LOW ON
THE AREAL EXTENT AND HOW LONG THEY WILL LAST. ADDITIONALLY, THE
LATEST GUID INDICATES SOME OF THE SHOWERS WILL BE LIGHT ENOUGH TO
KEEP CONDS VFR. NONETHELESS, THERE WILL BE SOME MVFR AND IFR IS
EVEN PSBL FOR A TIME EITHER WITH ANY TSTMS OR WITH THE SHOWERS
THAT FOLLOW.

BEHIND THE FRONT, THE WIND WILL SHIFT TO THE W AND THEN NW AND
BRING IN A DRIER AMS. CONDS WILL IMPROVE ON SAT MORNING FROM W TO
E. MOST LOCATIONS, WITH THE EXCEPTION OF KMIV AND KACY WILL BE VFR
BY LATE MORNING. THE FRONT IS SLOW MOVG AND MAY TAKE UNTIL AFTN TO
CLEAR THE SERN AREAS SO ANY CIG AND VSBY RESTRICTIONS WILL LINGER
THERE LONGER.

SWLY WINDS COULD GUST AS HIGH AS 20 KT THIS AFTN BUT WILL THEN
DECREASE. SPEEDS WILL THEN REMAIN AOB 10 KTS FOR THE DURATION OF
THE FCST PD, WITH THE OBVIOUS EXCEPTION OF ANY TSRA.

OUTLOOK...
SATURDAY NIGHT THROUGH SUNDAY NIGHT...MAINLY VFR.

MONDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND A SLIGHT CHANCE
OF AFTERNOON THUNDERSTORMS.

MONDAY NIGHT THROUGH WEDNESDAY...MAINLY VFR.

&&

.MARINE...
INCREASING SWLY FLOW AHEAD OF AN APPROACHING, SLOW MOVG CDFNT
WILL BRING WINDS AND PSBLY SEAS TO NEAR SCA CRITERIA LATER THIS
EVENING. THE PREV ISSUED SCA WILL REMAIN IN EFFECT. ITS PSBL,
DEPENDING ON THE SPEED OF THE FRONT THAT IT MAY NEED TO BE
EXTENDED FOR A FEW HOURS LONGER. OTHERWISE, ONCE THE FRONT PASSES,
CONDS SHUD BEGIN TO SUBSIDE INTO SAT.

OUTLOOK...
A SLOW MOVING COLD FRONT IS EXPECTED TO CONTINUE DRIFTING TO OUR
EAST ON SATURDAY NIGHT AND SUNDAY. WEAK LOW PRESSURE IS FORECAST
TO DEVELOP IN THE CAROLINAS ALONG THE BOUNDARY ON SUNDAY NIGHT
BEFORE PASSING OFF THE MIDDLE ATLANTIC COAST ON MONDAY. THE LOW
SHOULD MOVE OUT TO SEA ALLOWING HIGH PRESSURE TO BUILD INTO OUR
REGION FROM THE WEST FOR TUESDAY AND WEDNESDAY. WIND SPEEDS AND
WAVE HEIGHTS ARE ANTICIPATED TO REMAIN BELOW THE SMALL CRAFT
ADVISORY CRITERIA FROM SATURDAY NIGHT THROUGH WEDNESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR ANZ431-
     452>455.

&&

SYNOPSIS...IOVINO
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...IOVINO
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERG
Hazardous weather outlook, Aug 17, 3:36 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT FRI AUG 17 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-181945-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
336 PM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE A BRIEF DOWNPOUR ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. ISOLATED WIND GUSTS AND SMALL HAIL ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-181945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
336 PM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE A BRIEF DOWNPOUR ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. ISOLATED WIND GUSTS AND SMALL HAIL ARE
ALSO POSSIBLE.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-181945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 PM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE A BRIEF DOWNPOUR ALONG WITH DANGEROUS
CLOUD TO SURFACE LIGHTNING. ISOLATED WIND GUSTS AND SMALL HAIL
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 4:01 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EDT FRI AUG 17 2012

PAZ060-172215-
BERKS-
INCLUDING THE CITY OF...READING
401 PM EDT FRI AUG 17 2012

AT 400 PM...STRONG THUNDERSTORMS ARE MOVING INTO THE FAR WESTERN
PORTION OF BERKS COUNTY. THESE STORM WILL PUSH FURTHER EAST INTO
THE COUNTY DURING THE LATE AFTERNOON. EXPECT LOCALLY HEAVY
RAINFALL AND WIND GUSTS TO 45 MILES AN HOUR WITH THESE STORMS.

SZATKOWSKI
Special weather statement, Aug 17, 4:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT FRI AUG 17 2012

PAZ055-061-062-172145-
LEHIGH PA-MONROE PA-NORTHAMPTON PA-
453 PM EDT FRI AUG 17 2012

...A STRONG THUNDERSTORM WILL AFFECT LEHIGH...MONROE AND NORTHAMPTON
COUNTIES...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ALLENTOWN...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR EMERALD AROUND 500 PM...
COPLAY...HOKENDAUQUA...WALNUTPORT...FULLERTON AROUND 505 PM...
NORTHAMPTON...NORTH CATASAUQUA...CATASAUQUA AROUND 510 PM...
BEERSVILLE AROUND 520 PM AND BATH AROUND 525 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM.

LAT...LON 4079 7519 4052 7562 4066 7577 4080 7558
      4081 7548 4085 7550 4096 7536

SZATKOWSKI

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:38 AM EDTSmall Craft AdvisoryPHI16 hr
Aug 17, 5:55 PM EDTSpecial Weather StatementPHIBurlington50 min
Aug 17, 6:21 PM EDTSpecial Weather StatementPHISussex54 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.